Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 2, 2007, 3:51 PM MDT for Liberty County, Toole County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2007, 3:51 PM MDT (21:51 UTC)
- Expired
- May 2, 2007, 4:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:10 PM MDT | HAIL 0.75 | 10 S Galata, MT | REPORTS FROM TWO FARMERS OF MARBLE TO PENNY SIZED HAIL 4 INCHES DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 022151 SVRTFX MTC051-101-022230- /O.NEW.KTFX.SV.W.0002.070502T2151Z-070502T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 351 PM MDT WED MAY 2 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA... SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 430 PM MDT * AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF THE KNEES...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF SOUTHWESTERN LIBERTY AND SOUTHEASTERN TOOLE COUNTIES. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4819 11152 4811 11131 4834 11090 4851 11115 $$ REILLY
2 follow-up statements
000 WWUS55 KTFX 022216 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 416 PM MDT WED MAY 2 2007 MTC051-101-022230- /O.CON.KTFX.SV.W.0002.000000T0000Z-070502T2230Z/ LIBERTY MT-TOOLE MT- 416 PM MDT WED MAY 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHEASTERN TOOLE AND WEST CENTRAL LIBERTY COUNTIES... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF LOTHAIR...OR ABOUT 24 MILES SOUTHWEST OF CHESTER...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LOTHAIR BY 430 PM MDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4828 11147 4823 11129 4840 11099 4855 11126 $$ REILLY
000 WWUS55 KTFX 022230 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 428 PM MDT WED MAY 2 2007 MTC051-101-022238- /O.EXP.KTFX.SV.W.0002.000000T0000Z-070502T2230Z/ LIBERTY MT-TOOLE MT- 428 PM MDT WED MAY 2 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOLE AND WEST CENTRAL LIBERTY COUNTIES EXPIRES AT 430 PM MDT... THE STORM THAT PROMPTED THE WARNING...NOW CENTERED 5 MILES SOUTH OF LOTHAIR...HAS WEAKENED. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. THE STORM IS STILL CAPABLE OF PRODUCING MARBLE SIZED HAIL...HEAVY RAINFALL...AND WIND GUSTS TO 45 MPH. NO REPORTS OF HAIL OR HIGH WINDS HAVE BEEN RECEIVED THUS FAR. PLEASE RELAY ANY REPORTS TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4828 11147 4823 11129 4840 11099 4855 11126 $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:58 PM MDT, 53 minutes earlier.
Area forecast discussion, May 2, 2:58 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 258 PM MDT WED MAY 2 2007 .DISCUSSION... TONIGHT...STRONG SURFACE LOW OVER CENTRAL MONTANA WILL CONTINUE TO MOVE SLOWLY TO THE NORTHEAST. MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS. A FEW OF THESE WILL HAVE VERY STRONG WINDS AND POSSIBLY SOME SMALL HAIL ASSOCIATED WITH THEM. AS THE COLD FRONT MOVES THROUGH THE AREA PRECIPITATION WILL BECOME MORE WIDESPREAD TONIGHT AND THURSDAY. SNOW LEVELS WILL FALL THROUGH THE NIGHT AND FRIDAY NIGHT. EXPECT SOME SNOW ABOVE 6000 FEET TONIGHT LOWERING TO AROUND 5000 FEET THURSDAY NIGHT AND EARLY FRIDAY MORNING. VALLEYS COULD SEE AN INCH OR TWO FRIDAY MORNING. TEMPERATURES WILL BE COOLER THURSDAY AND FRIDAY. UPPER LEVEL TROUGH TO FINALLY MOVE THROUGH ON FRIDAY WITH CLOUDS AND PRECIPITATION DECREASING THROUGH THE DAY. FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...STILL LOOKS LIKE A RATHER UNSETTLED PERIOD. WE WILL BE DEALING WITH AN UPPER TROUGH OVER THE WESTERN U.S. AT LEAST THROUGH THE WEEKEND. MODELS ARE IN DISAGREEMENT ON JUST HOW FAST IT WILL MOVE EAST OF THE LOCAL FORECAST AREA. THINK THE GFS MODEL IS TOO FAST IN HAVING THE UPPER TROUGH EAST OF THE FORECAST AREA BY LATE SATURDAY. IN LINE WITH THIS HAVE RAISED SOME POPS AND HAVE AT LEAST SLIGHT CHANCE POPS THROUGH MONDAY. EXPECT SW FLOW ALOFT INTO THE MIDDLE PART OF NEXT WEEK. A TOUGH CALL AS THERE COULD BE ENOUGH LOW LEVEL DOWNSLOPE TO HELP KEEP THE PLAINS DRY BUT CONSIDERING THE TIME OF YEAR AND THE THREAT OF WEAK SHORTWAVES EMBEDDED IN THE SW FLOW WILL GO WITH SLIGHT CHANCE POPS FROM TUE NIGHT ON. BLANK && .AVIATION... UPDATED 1802Z. A MOIST AND UNSTABLE SOUTHWEST FLOW WILL CONTINUE THROUGH THE NEXT 24 HOURS. PARTLY TO MOSTLY SUNNY SKIES WILL BECOME MOSTLY CLOUDY AS CONVECTION INCREASES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 21Z. LOCAL MVFR CONDITIONS WILL EXIST IN AND NEAR THUNDERSTORMS WHILE VFR CONDITIONS PREVAIL ELSEWHERE. THUNDERSTORMS ARE EXPECT TO DECREASE AFTER 03Z. WIDESPREAD RAIN WILL DEVELOP AFTER MIDNIGHT OVER SOUTHWEST MONTANA. THIS RAIN WILL SPREAD NORTH ACROSS NORTH CENTRAL MONTANA BY THURSDAY MORNING. CEILING WILL DROP BELOW 3000 FEET IN THE RAIN. MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 44 50 36 53 / 50 100 40 20 CTB 42 52 35 51 / 40 90 40 30 HLN 45 53 32 53 / 70 90 30 30 BZN 43 50 34 52 / 60 90 40 30 WEY 36 41 28 41 / 50 70 50 40 DLN 40 47 31 50 / 70 80 20 20 HVR 49 59 41 56 / 50 100 60 30 LWT 46 51 34 50 / 50 90 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CAMP LONG TERM...BLANK AVIATION...MEIER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 2, 4:44 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 444 AM MDT WED MAY 2 2007 MTZ008>015-044>055-031045- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 444 AM MDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 2, 2:34 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT WED MAY 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND GST 10 SW CASCADE 47.17N 111.85W
05/02/2007 M47 MPH CASCADE MT DEPT OF HIGHWAYS
47 MPH PEAK WIND GUST AT THE DEARBORN DOT SENSOR.
&&
BRUSDANearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.